Heavy Snow, Franklin
- When
- February 5, 4:00 AM CST to 7:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Three to five inches of snow fell across most of southern Illinois, except for the far southern and eastern counties bordering the Ohio and Wabash Rivers, where only 2 or 3 inches fell. An area of intense snowfall moved northeast from southeast Missouri around midnight.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Three to five inches of snow fell across most of southern Illinois, except for the far southern and eastern counties bordering the Ohio and Wabash Rivers, where only 2 or 3 inches fell. An area of intense snowfall moved northeast from southeast Missouri around midnight. Snowfall rates of 1 to 2 inches per hour were reported in southwest Illinois during the pre-dawn hours on the 5th. Thundersnow was observed at many locations across southern Illinois, with visibility below one quarter mile. The early morning commute on Feb. 5 was very messy. Numerous traffic mishaps were reported, and most schools were closed for the day. Illinois State Police district headquarters at DuQuoin reported almost 20 vehicles went off the road on their section of Interstate 57, including at least two semis. There were also five multi-vehicle accidents in the DuQuoin state police district, but no serious injuries were reported. Temperatures during this snowfall event were right near the freezing mark. As a result, the accumulation was wet and heavy. The snow was caused by a slow-moving upper level low near the Colorado/Kansas border. A weak surface low pressure center developed over Arkansas, then moved northeast into northern Tennessee by the evening of Feb. 5.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 4, 2:45 PM CST, 13 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CST WED FEB 4 2004 .SHORT TERM... GFS CONTINUES ITS TREND TOWARD THE FURTHER N AND W TRACK OF ETA...RESULTING IN A N AND W SHIFT OF RAIN/SNOW LINE. ETA CONTINUES TO HANDLE LOWER TROP TEMPS BETTER...AND AFTER COLLABORATION AND WWE CONFERENCE AM INCLINED TO STICK WITH THE ETA FOR OUR SOLUTION. THAT MEANS A SIGNIFICANT ICING EVENT FOR FAR NRN/WRN PTNS FA...WITH AT LEAST A HAZARDOUS RISK TO TRAVEL OVER MOST OF THE REMAINDER OF THE WATCH AREA. WHILE ETA TEMPS AND THICKNESSES SUPPORT SOME MIX OF PCPN...ETA BUFKIT SOUNDING SUGGESTS ALMOST STRICTLY FZRA EVENT...AT LEAST FOR MOST OF THE ICING THREAT. HOWEVER...WITH MODELS BOUNCING AROUND ON THAT ONE...AND EXPECTATION FOR SIGNIFICANT EVAPORATIVE COOLING IN BLAYER DUE TO HIGH T/TD SPREAD...WL STICK W/GOING MIX WORDING IN PRODUCTS (FZRA...MIX W/SN-IP). THE TIMING IS SIMILAR TO PREVIOUS FORECASTS...WITH MAYBE A TAD SLOWER EVOLUTION...RESULTING IN BEST CHANCE TIME PERIOD FOR SIGNIFICANT ICING FROM 09Z-15Z. HAVE KEPT WATCH TIMELINE OF 06Z-18Z TO ALLOW FOR SOME MODEL DIFFERENCES AND QUICKER START AND SLOWER STOP TIMES...HEDGING CONSERVATIVELY W/HEADLINE. BY PM TOMORROW ALL PCPN SHOULD CHANGE-OVER TO LIQUID. AM CONCERNED SRN AND ERN PTNS OF ADVISORY AREA MAY STAY LIQUID THROUGHOUT...BUT WITH TEMPS SO CLOSE TO FREEZING THERE TONIGHT AND THREAT OF EVAPORATIVE COOLING HAVE CHOSEN TO INCLUDE SRN WATCH COUNTIES IN ADVISORY AS WELL...RATHER THAN ELIMINATE THEM FROM HEADLINE ALTOGETHER. && .LONG TERM... FOR THE PERIOD FROM SUNDAY /AFTER 6AM/ THROUGH NEXT WEDNESDAY EVENING...MAIN WEATHER FEATURES BEGIN WITH A WEAK RIDGE TRANSLATING ACROSS THE PAH FORECAST AREA SUNDAY FOLLOWED BY A MINOR IMPULSE MOVING THROUGH MO/IL LATE MONDAY...SHARPENING INTO A HIGHER AMPLITUDE TROUGH OVER IL ON TUESDAY. ANOTHER...MORE SIGNIFICANT SHORTWAVE DIVES INTO THE MEAN TROUGH OVER THE MISSISSIPPI VALLEY...A LITTLE FURTHER WEST THAN THE ONE THAT MOVES THROUGH LATE MONDAY INTO TUESDAY. PER EXTENDED DISCUSSION FROM HPC...WILL LEAN CLOSER TO GFS NUMERICAL SOLUTION FOR SUNDAY THROUGH WEDNESDAY. THE SYSTEM ON TUESDAY IS MAINLY AN UPPER LEVEL SYSTEM...AND GIVEN THE TROUGH AXIS SHARPENS TO THE NORTH AND EAST OF THE PAH FORECAST AREA...CHANCES FOR SIGNIFICANT/MEASURABLE PRECIPITATION ARE VERY LOW. THE SYSTEM ON WEDNESDAY BECOMES AMPLIFIED FURTHER TO THE WEST...ALLOWING MORE TIME FOR MOISTURE TO MOVE IN ACROSS THE PAH FORECAST AREA. GIVEN THE NORTHERN BIAS OF THE GFS...TEMPERATURES WERE LOWERED A COUPLE OF DEGREES FOR MAX/MIN TEMPERATURES. GIVEN THE UNCERTAINTY OF THE PRECIPITATION TYPE THIS FAR OUT...MODIFIED WEATHER ELEMENT POTENTIAL FOR RAIN VS. SNOW BASED ON PROGGED SURFACE TEMPERATURES DURING EACH FORECAST PERIOD. WIND FIELDS WERE ADJUSTED FOR THE SPEED AND DIRECTION OF THE PASSING SURFACE RIDGE TO THE SOUTH ON SUNDAY...AND THE STRENGTHENING AGEOSTROPHIC CIRCULATION IN ADVANCE OF THE NEXT SYSTEM ON WEDNESDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...WINTER STORM WARNING LATE TONIGHT AND THURSDAY MORNING FAR NORTHWEST PTN OF SIL. IL...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING REMAINDER OF SRN IL. IN...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING ALL SWIN. KY...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING NWRN AND FAR WRN KY. MO...WINTER STORM WARNING LATE TONIGHT AND THURSDAY MORNING FAR NORTHWEST PTN OF SEMO. MO...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING MOST OF REMAINDER OF SEMO (ALL BUT NEAR BOOTHEEL). && DH/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 132 AM CST THU FEB 5 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 132 AM CST THU FEB 5 2004 ...WINTER STORM AFFECTING PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...REST OF TONIGHT HEAVY SNOW OVER PARTS OF SOUTHEAST MISSOURI WILL SPREAD NORTHEAST ACROSS PARTS OF SOUTHERN ILLINOIS BEFORE SUNRISE. SNOW ACCUMULATIONS OF 1 TO 4 INCHES ARE EXPECTED GENERALLY ALONG AND NORTHWEST OF A LINE FROM POPLAR BLUFF MISSOURI...THROUGH CAPE GIRARDEAU...TO MARION AND FAIRFIELD ILLINOIS. A WINTER STORM WARNING IS IN EFFECT THROUGH NOON FOR THOSE AREAS...WHERE THE SNOW WILL CHANGE TO FREEZING RAIN. ELSEWHERE ACROSS THE OUTLOOK AREA...SOME LIGHTER ACCUMULATIONS OF SNOW AND ICE ARE EXPECTED BEFORE DAYBREAK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SIGNIFICANT ICING IS EXPECTED DURING THURSDAY MORNING...MAINLY ALONG AND NORTHWEST OF A LINE FROM CAPE GIRARDEAU MISSOURI TO MOUNT VERNON ILLINOIS. ELSEWHERE...SOME LIGHT ACCUMULATIONS OF FREEZING RAIN EARLY IN THE MORNING WILL CHANGE TO RAIN. RAIN WILL CONTINUE THROUGH THURSDAY AFTERNOON AND INTO THE EVENING. TOTAL RAINFALL AMOUNTS MAY RANGE FROM 1 TO 2 INCHES...ESPECIALLY IN WESTERN KENTUCKY. THIS COULD RESULT IN THE TYPICAL FLOODING OF LOW LYING AND FLOOD PRONE AREAS...AND THE SWELLING OF LOCAL STREAMS...CREEKS...AND RIVER CHANNELS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE ACCUMULATIONS THROUGH THURSDAY MORNING. SPOTTER REPORTS OF ANY FLOODING ARE ENCOURAGED THURSDAY AFTERNOON AND EVENING. YORK
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383415, 5383416, 5383417, 5383418, 5383419, 5383420, 5383421, 5383422.